What is Narcan?
Narcan Nasal Spray is the first nasal formulation of naloxone to be FDA approved to treat known or suspected opioid overdose. It is an opioid antagonist that rapidly reverses an opioid overdose. This prescription product is approved for use in adults and can be easily administered by first responders, family members, or caregivers if they think opioid overdose has occurred. This is according to the U.S. Food and Drug Administration (FDA) .
You can purchase this medicine without a prescription. And it’s available at many pharmacies. It’s important to know that each container of Narcan holds a single dose of the medication. Therefore, if more than one dose is needed, a new container of Narcan must be used for each dose. And the doses should be alternated between the right and left nostrils.
As of April 30, 2021, the U.S. Food and Drug Administration (FDA)  published the approval of a higher-dose naloxone hydrochloride nasal spray product to manage opioid overdose. The newly approved product delivers 8 milligrams (mg) of naloxone into the nasal cavity. The FDA had previously approved 2 mg and 4 mg naloxone nasal spray products.
Narcan is also available as a sterile solution for intravenous, intramuscular, and subcutaneous administration in three strengths: 0.02, 0.4, and 1 mg of naloxone hydrochloride per mL in sterile solution; the 0.4 and 1 mg doses are also available in multidose vials. If you are using this medication at home, learn all preparation and usage instructions from your health care professional and the product package. Before using, check this product visually for particles or discoloration. If either is present, do not use the liquid. The effects of this medication are rapid but not long-lasting. After giving naloxone, get medical help right away, even if the person wakes up.
Opioid Overdose Facts And Statistics
- Opioids are generally used to treat pain. It include medicines such as morphine, Fentanyl, Vicodin, OxyContin, and Tramadol.
- It can cause breathing difficulties, and opioid overdose can lead to death. Globally, about 0.5 million deaths are attributable to drug use. More than 70% of these deaths are linked to opioids, with more than 30% of those deaths caused by overdose. The medication naloxone can prevent death from an opioid overdose if given in time. This is according to the World Health Organization (WHO) .
- Opioid overdose continues to be a major public health problem in the United States. It has added significantly to overdose deaths among those who use or misuse illicit and prescription opioids. In fact, all U.S. overdose deaths involving opioids (such as intentional, unintentional, homicide, and undetermined) grew to more than 42,000 deaths in 2016. This is according to the Substance Abuse and Mental Health Service Administration (SAMHSA) .
- The Center for Disease Control and Prevention (CDC)  reports that, in the U.S., the number of drug overdose deaths rose by nearly 5% from 2018 to 2019 and has quadrupled since 1999. Over 70% of the 70,630 deaths in 2019 involved an opioid.
A variety of effects can happen after a person uses opioids, ranging from pleasure to vomiting and nausea, severe allergic reactions (anaphylaxis), and overdose, in which breathing and heartbeat slow or even stop.
Opioid overdose can be due to many factors. For example, overdose can happen when a patient intentionally misuses a prescription, uses an illegal opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl).
Overdose can also happen when a person takes an opioid as directed, but the prescriber miscalculated the opioid dose, when an error was made by the dispensing pharmacist, or when the patient misunderstood the directions for use.
It can also happen when opioids are taken with other medications, such as prescribed medications such as benzodiazepines or other psychotropic medications that are used in the treatment of mental disorders. Also, illegal drugs or alcohol may have adverse interactions with opioids.
Naloxone should be given to individuals who show signs of an opioid overdose or when an overdose is suspected. Naloxone can be given as a nasal spray or it can be injected into the muscle, under the skin, or into the veins.
Symptoms Of Opioid Overdose
- Pinpoint pupils
- Unusual sleepiness
- Unusual difficulty waking up
- Difficulties with breathing
- Slow heartbeat
- Low blood pressure
Effects of Narcan
Narcan works to reverse an opioid overdose in the body for only 30 to 90 minutes. However, many opioids remain in the body longer than that. Therefore, it is possible for a person to still experience the effects of an overdose after a dose of naloxone wears off. In addition, some opioids are stronger and might require multiple doses of naloxone. Because of this, one of the most important steps to take is to call 911 so the individual can receive immediate medical attention.
People who are given naloxone should be observed constantly until emergency care arrives. Then, they should be monitored for another 2 hours after the last dose of naloxone is given to make sure breathing does not slow or stop.
Risk Factors For Opioid Overdose
There are a number of risk factors for opioid overdose. These include:
- Using opioids by injection
- Having an opioid use disorder
- Resumption of opioid use after a long period of abstinence (e.g., following detoxification, release from incarceration, cessation of treatment)
- Using prescription opioids without medical guidance
- High prescribed dosage of opioids (more than 100 mg of morphine or equivalent daily)
- Using opioids in succession with alcohol and/or other substances or medicines that suppress respiratory function such as, barbiturates, benzodiazepines, anesthetics or some pain medications
- Having coexisting medical conditions such as HIV, lung or liver diseases or mental health conditions
Males, people of older age, and people with low socio-economic status are at higher risk of opioid overdose than women, people of young age groups, and people with higher socioeconomic status.
Common Side Effects Of Narcan
Side effects from naloxone, the active ingredient of Narcan, are rare, but people might have allergic reactions to the medicine. Overall, naloxone is a safe medicine. But it only reverses an overdose in people with opioids in their systems and will not reverse overdoses from other drugs like cocaine or methamphetamine. This is according to the National Institute on Drug Abuse (NIDA) .
- Body aches
- Runny nose
- Stomach pain
- Shortness of breath
A person who has a problem with opioid painkillers such as Fentanyl, Vicodin, OxyContin, and Tramadol is more likely to overdose or inflict self-harm. This doubles the overdose and dangerous effects of opioids. It is essential to be able to recognize the severity of the problem and to immediately seek treatment.
Find The Right Treatment Plan At We Level Up Florida Mental Health Center
We Level Up Florida can help with inpatient primary mental health therapy. Depending on the extent of secondary behavioral disorders such as addiction we can first help assess your condition and thereafter guide you to suitable treatment options.
If you or someone you love is struggling with mental health complications along with co-occurring secondary opioid painkillers, it’s advisable to learn the benefits of Narcan. Get them the help they need and deserve. We Level Up Florida offers a safe and medically-assisted mental health track along with secondary disorders programs. Contact our team today to learn more!
Inpatient medical detox and residential primary addiction treatment may be available at our affiliated facility at Level Up Rehab Center West Palm Beach. For some primary behavioral health treatment clients, medical detox may be required first. If you have a co-occurring severe substance abuse diagnosis, please contact us prior to beginning inpatient mental health therapy. Treatment services may vary. Please call us to learn which treatment options are most suited for your individual needs.
Medication-assisted treatment can ease some of the problems of detoxing and withdrawal from drugs. Once your system is clean, you’ll move on with a range of counseling and psychotherapy to set a solid foundation for your ongoing recovery.
 FDA – https://www.fda.gov/drugs/postmarket-drug-safety-information-patients-and-providers/narcan-naloxone-nasal-spray-approved-reverse-opioid-overdose
 FDA – https://www.fda.gov/news-events/press-announcements/fda-approves-higher-dosage-naloxone-nasal-spray-treat-opioid-overdose
 WHO – https://www.who.int/news-room/fact-sheets/detail/opioid-overdose
 SAMHSA – https://store.samhsa.gov/sites/default/files/d7/priv/sma18-4742.pdf
 CDC – https://www.cdc.gov/opioids/basics/epidemic.html
 NIDA – https://www.drugabuse.gov/publications/drugfacts/naloxone